Arkansas, 2024

Flooding in Arkansas, May 26, 2024

May 26, 2024 · NWS TSA · 2 events in 1 county or zone

Four to five inches of rain fell across the Sugar Creek basin in northern Benton County on the 26th, most of it between the hours of midnight and 4:30 am. This heavy rainfall resulted in Little Sugar Creek flowing at dangerously high levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Four to five inches of rain fell across the Sugar Creek basin in northern Benton County on the 26th, most of it between the hours of midnight and 4:30 am. This heavy rainfall resulted in Little Sugar Creek flowing at dangerously high levels. Two people entered the creek for recreational purposes during the afternoon, and were drowned in the usually high and fast currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 9:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 26, 9:36 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1036 AM CDT Sun May 26 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1035 AM CDT Sun May 26 2024

Additional isolated to scattered storms are possible across
portions of eastern Oklahoma and western Arkansas late
this afternoon into the early evening as a cold front currently
working into central Oklahoma moves across the area.
with an unstable airmass already in place across the region, any
storm that develops will have the potential to become severe with
large hail the main concern. Tornadoes will also possible with
storms that may interact with any leftover boundaries from previous
convection. This will be especially true across western Arkansas,
where a couple of boundaries are present.

Have only made a few adjustments to the forecast for today to better
reflect the latest trends in observations and short-term model guidance.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 242 AM CDT Sun May 26 2024

Cooler and drier weather will filter in behind the front tonight
with lows dropping into the low 60s and upper 50s. A quiet day
looks to be in store for Memorial Day on Monday as subtle mid
level and surface ridging builds into the region. The mid level
ridge then begins to build more into the western CONUS over the
coming week, with a shift in the pattern to northwest flow aloft
over much of the Southern Plains. Daily thunderstorm complexes are
likely to develop across the High Plains and track across the
forecast area nightly Tuesday night through Thursday night.
Locally heavy rainfall will be the primary concern, with some
limited severe potential also likely to accompany any MCS that
moves through the region.

THe unsettles pattern continues into next weekend as we remain on
the periphery of the ridge and increased westerly flow aloft
continues over the area. Daily thunderstorm chances will continue
during this time as well with the warm and moist airmass remaining
in place through the period.

Bowlan

&&

.AVIATION...
(12Z TAFS)
Issued at 618 AM CDT Sun May 26 2024

Outflow boundary from decaying storms will likely push into far northeast
Oklahoma this morning before stalling. A brief period of MVFR ceilings
will be possible near boundary, mainly at KBVO, including a few showers.
Gusty southwest winds will develop by mid to late morning ahead of approaching
front/dry line. A few storms will be possible across northwest Arkansas
by mid to late afternoon but overall coverage will be limited. Otherwise,
VFR conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  62  87  62 /  10   0   0   0
FSM   93  67  90  63 /  20  20   0   0
MLC   93  64  89  63 /   0  10   0  10
BVO   88  58  86  58 /  10   0   0   0
FYV   90  60  85  59 /  20  20   0   0
BYV   89  62  84  59 /  20  20   0   0
MKO   91  62  85  62 /   0  10   0   0
MIO   87  59  83  59 /  20  10   0   0
F10   92  61  86  62 /   0   0   0  10
HHW   91  65  90  64 /   0  20   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....04
AVIATION...12
Hazardous weather outlook, May 26, 4:00 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CDT Sun May 26 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CDT Sun May 26 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and Northwest Arkansas.
	ONSET...Mid Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Mid Morning.

DISCUSSION...
A cold front will move through the region this afternoon, with a
few isolated thunderstorms possible, mainly across far northeast
Oklahoma and northwest Arkansas. Any storm that forms will have
the chance to be severe, with large hail the primary threat.
Storms should push east of the area with the cold front by mid
evening.

Gusty southwesterly winds will also kick up during the day today
ahead of the boundary before lessening some and shifting
northwesterly following the frontal passage.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Nightly thunderstorm chances will return by mid week as northwest
flow aloft sets up and chances increase for storm complexes
moving into the region overnight. Some severe potential will
likely exist on those nights, along with the threat for heavy
rainfall and isolated flooding.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 26, 6:25 AM CST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
725 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     Hail             4 S Busch               36.41N 93.83W
05/26/2024  M0.75 Inch       Carroll            AR   Public

&&

JDS
Local storm report, May 26, 6:31 AM CST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
731 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Hail             1 NE Tontitown          36.19N 94.22W
05/26/2024  E0.75 Inch       Washington         AR   Public

&&

JDS
Local storm report, May 26, 6:33 AM CST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
733 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 AM     Hail             4 SW Grandview          36.38N 93.65W
05/26/2024  E1.00 Inch       Carroll            AR   Public

&&

JDS
Local storm report, May 26, 6:34 AM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
734 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     Tstm Wnd Dmg     1 W Grandview           36.44N 93.65W
05/26/2024                   Carroll            AR   Public

            Trees damaged by thunderstorm wind gust.

&&

JDS
Local storm report, May 26, 6:36 AM CST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
736 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     Hail             3 SW Bentonville        36.33N 94.23W
05/26/2024  E0.75 Inch       Benton             AR   Public

&&

JDS
Local storm report, May 26, 6:58 AM CST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
758 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Hail             4 N Hulbert             35.99N 95.14W
05/26/2024  M0.63 Inch       Cherokee           OK   Cocorahs

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Benton

When
May 26, 11:00 AM CST to 5:00 PM CST
Where
Benton County, 0.2 mi NW of Bella Vista to 0.8 mi N of Bella Vista
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.432, -94.233

A kayaker launched into Little Sugar Creek in Bella Vista, and was drowned in the dangerously high and fast water flow. Search and rescue efforts recovered his body on the 28th, when the water flow became safe enough to deploy boats to aid in the search, which up until then had only involved a foot search, ATVs, and drones along the creek.

Flood, Benton

When
May 26, 11:00 AM CST to 5:00 PM CST
Where
Benton County, 3.15 mi ESE of Bella Vista to 3.07 mi NW of Rogers Muni Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.410, -94.179

A swimmer went into Little Sugar Creek in Bella Vista, and was drowned in the dangerously high and fast water flow. Search and rescue efforts recovered her body on the 28th, when the water flow became safe enough to deploy boats to aid in the search, which up until then had only involved a foot search, ATVs, and drones along the creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Benton2024-05-2659MaleBoatingDirect
Flood, Benton2024-05-2661FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186755, 1186763.